Skip to Main Content

++

DRUG ERUPTIONS

++

Cutaneous adverse reactions to drugs are common in pediatric practice and often present a diagnostic challenge. The pathogenesis of most drug eruptions is not well understood. With the exception of fixed drug eruptions, a diagnosis of drug causation cannot be based solely on the morphology of the skin lesions. A high index of suspicion is important so that the offending drug is discontinued and avoided in the future, particularly in the case of life-threatening reactions such as anaphylaxis, the drug hypersensitivity syndrome (DHS), and Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN). Conversely, it is important not to erroneously label a child as “allergic” to a widely used medication. There are no standardized laboratory investigations that confirm drug causation, and the value of allergy testing is largely restricted to cases of immunoglobulin E (IgE)-mediated penicillin hypersensitivity. Therefore, a detailed history, evaluation of the morphology of the eruption, consideration of a differential diagnosis, and careful clinical judgment are essential.

++

The timing of the reaction may be helpful. Medications begun recently, particularly within the past few weeks, are more likely to be culpable than drugs taken for many months. Urticaria usually occurs within hours to 1 day after beginning a medication, whereas exanthems develop 7 to 10 days into treatment unless there has been previous exposure. Life-threatening reactions such as DHS (also known as drug reaction with eosinophilia and systemic symptoms [DRESS]) typically occur 1 to 6 weeks after initiation, while SJS/TEN characteristically occurs 1 to 3 weeks after initiating therapy. Although these serious reactions are rare, the parents of children prescribed these medications should be advised to seek medical attention if a rash or fever develops during the first weeks of treatment. Because fever is often the first marker of, and nearly always present in, a severe systemic drug reaction, parents should alert the prescribing clinician if they get an unexplained fever in the first few weeks of taking a medication that is known to cause DRESS or SJS/TEN.

++

Exanthematous (or morbilliform) drug eruptions, although often extremely pruritic, are usually benign and self-limited. They may be difficult to distinguish from a viral exanthem. Some are the result of a drug–virus interaction such as occurs when amoxicillin or ampicillin is administered to patients with an Epstein-Barr virus infection.

++

DHS/DRESS should be considered in all patients presenting with an exanthematous drug eruption, especially when fever is present. This is characterized by a generalized exanthem that is often intense red or purple and can become purpuric with facial edema, fever, hepatitis, lymphadenopathy, eosinophilia, atypical lymphocytosis, and variable multiorgan disease. Despite the name DRESS, eosinophilia is only present in approximately 60% of patients, and because it is accompanied by fever and signs of systemic toxicity, this serious and sometimes life-threatening disorder may be mistaken for a viral or other infectious illness. Some patients with DHS/DRESS have concomitant infection with herpes viruses, such as human herpesvirus 6, cytomegalovirus, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.